Yes, it has helped with my photosensitivity. While on it (after 6 or more months) I no longer get the sun sensitive rash on my arms/v of my neck and I no longer sport that ever so fashionable malar rash either.
Plaquenil is supposed to reduce photosensitivity but not so much that all the other precautions can be neglected. It usually is very effective for lupus skin problems but most people with lupus skin are also protecting themselves from the sun, which is the first line therapy for lupus skin.
Rosacea is a completely different disease from the malar rash. If treatments for rosacea don't work it could be an indication that the rash is in fact lupus, if lupus is suspected. Plaquenil wouldn't be effective for rosacea.
Hi Surferboy, Just thought i would add my own experience of Plaquenil and the sun.
I have been taking it since may 07 and have recently had my first " Hot holiday" in Greece. My skin was more photosensitive than normal and even though i used factor 30 i have been left with really horrible hyperpigmentation . I also suffered with rashes and lumps and bumps everywhere on my skin that had been in the sun !
I think in my case the Plaquenil has had the opposite effect !
I think that even on a cold winters day the rays are strong enough to cause damage, but my understanding is that they can get even worse under these circumstances:
Being near the poles when there is an ozone hole
Being at high altitude (less ray scattering from the atmosphere or something)
Being in snow - due to reflected light
Being in water - ditto
Summer sun - rays shine more directly at the earth
Sun between 10am and 3pm - ditto
So, skiing on a high snow covered mountain at noon in the summer under an ozone hole is to be avoided, but so is gardening in midwinter's gloomy UK. Protection protection protection......
Unfortunately Plaquenil does cause a photosensitivity and hyperpigmentation in a small percentage of people, that counteracts its capacity to absorb UV rays. There's no telling if this would have become apparent if the person had not had increased exposure. I don't know if it matters apart from the cosmetic consideration but if it isn't expressed in worsening of other symptoms. It's not quite same as Plaquenil causing porphyria or worsening psoriasis, I'd have thought
Hi Clare, I did suffer with photosensitivity and hyperpigmentation before i started plaquenil anyway. This years holiday left my skin in a mess and it was quite depressing.
I have attached a photo of my hyperpigmentation which i am quiet embarrassed about but if it helps anyone then it would have been worth posting it
Hi Lesley, its funny you say that....i have my first dermo appt next Tuesday but its not for my face but for a sore on my head that wont heal. I only showed my gp last week and then the hospital phoned at 7pm last night to offer me an appt next week
I'm sorry about my late response. I know exactly what you mean about it being depressing, from my own experience. Also that one of the most helpful lupus medicines should have had these particular side effects- that is such bad luck.
I hope the dermatologist can suggest something to soothe it at least and I wonder if you will have to go off the Plaquenil.
You were brave to put your photo on the forum. I have seen mine shown at lectures which is a very odd sensation but it doesn't bother me because nobody can recognise me from the photos so it's quite funny sitting there looking at your own face & feeling like standing up and yelling ta -daaaaaaaaa ! I have also had the experience of doctors coming in to have a look at me and being the live topic of teaching seminars.
When I look at my own photos I feel very sad, almost sorry for myself which I never feel usually because what is the point. Mainly I think what a stinking rotten disease it is.
Hi Claire, Yes i totally agree my face depresses me much more than my actual disease because i have to look at it every single day !
My skin used to be lovely all white and even but i guess never again ! I have tried lots of different make ups but you can still see the marks underneath and it is normally so thick that it makes me look much older.
Do you have similar skin to me ? I also always have a bright red nose and i resemble a reindeer lol its ok for christmas but not the rest of the year.
I have my first ever dermo appt on Tuesday for a sore that i have had on my head for years !! It will just not heal. I am hoping that its Hughes/Lupus related and not anything else more serious to worry about.
I also have another Rheumy appt the week after and i will be taking my photo with me along with other ones of my legs which got terrible blood blister type spots on them !
I am hoping that they dont take me off Plaquenil as it has helped my fatigue and joint pain. I am a very funny case because all my bloods are negative but my GP and Rheumy both firmly believe that i do have Hughes and Lupus and are treating me with the relevant medications.
My specialist also does my bloods every 3 months and follows up with an appt to see him so i feel that i am being well looked after